Pennsylvania, 2008

Hail in Pennsylvania, August 18, 2008

August 18, 2008 · NWS CLE · 1 event in 1 county or zone

A cold front stretched through the southern Great Lakes during the evening hours of the 18th. Scattered showers and thunderstorms moved into portions of northwest Pennsylvania during the early overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front stretched through the southern Great Lakes during the evening hours of the 18th. Scattered showers and thunderstorms moved into portions of northwest Pennsylvania during the early overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 9:06 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 18, 9:06 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1006 PM EDT MON AUG 18 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE FROM LOWER MICHIGAN INTO THE OHIO VALLEY
TUESDAY MORNING. HIGH PRESSURE WILL FOLLOW THE FRONT AND REMAIN IN
PLACE THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD FRONT STILL WELL NORTH OF THE FORECAST AREA HOWEVER PRE-FRONTAL
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF
THE FORECAST AREA. STILL LOOKS LIKE THE BEST OPPORTUNITY FOR
PRECIP WILL BE FROM CLEVELAND EASTWARD TO ERIE PA AND I WILL
MAINTAIN CHANCE POPS IN THESE AREAS. ELSEWHERE I CANT ENTIRELY
RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT SO I
EXPANDED THE ISOLATED WORDING TO THE ENTIRE FORECAST AREA.

TEMPS IN GOOD SHAPE...LOOKS LIKE LOWS IN THE LOWER 60S SHOULD WORK
OUT FINE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH THURSDAY.
EXPECT COOLER AND DRIER CONDITIONS THROUGH MID WEEK. THINGS START
TO WARM THURSDAY AS THE HIGH SHIFTS EAST OF THE AREA AND A
SOUTHERLY FLOW DEVELOPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LONG TERM BEGINS WITH THE GFS AND ECMWF FAIRLY SIMILAR WITH AN UPPER
RIDGE FROM SOUTHERN ONTARIO SOUTH THROUGH THE VIRGINIAS AND
CAROLINAS.  AT THE SURFACE HIGH PRESSURE WILL BE DOMINATING NEW
ENGLAND BUT SHOULD EXTEND WEST INTO THE AREA.  SUBTLE MODEL
DIFFERENCES BEGIN TO DEVELOP BY SATURDAY IN THE PROGRESSION OF
MOISTURE INTO THE AREA FROM THE MISSISSIPPI VALLEY WITH THE ECMWF
DRIER OF THE TWO MODELS.  BY SUNDAY THE SURFACE SYSTEM BECOME OUT OF
PHASE WITH THE GFS MORE PROGRESSIVE DRIVING A COLD FRONT THROUGH THE
AREA WHILE THE ECMWF BRINGS THE FRONT THROUGH THE AREA DURING THE
DAY.  CONSEQUENTLY THE GFS BRINGS THE DRY AIR IN FOR MONDAY WHILE
THE ECMWF KEEPS THE MOISTURE IN THE AREA WITH THE AXIS OF AN UPPER
TROUGH ACROSS THE AREA. WILL FAVOR THE ECMWF TIMING FOR THE PERIOD.
WILL GO WITH DRY CONDITIONS THROUGH THURSDAY NIGHT.  FRIDAY MOISTURE
WILL BE CLOSE TO THE AREA AND WITH A GENERALLY SOUTH RETURN FLOW
INSTABILITY WILL LIKELY BE INCREASING SO WILL GO WITH A CHANCE IN
THE WEST. FRIDAY NIGHT THROUGH SUNDAY NIGHT WILL CONTINUE WITH
CHANCE POPS AS THE SLOW MOVING SWATH OF MOISTURE MOVES ACROSS THE
AREA. BEST CHANCE LOOKS TO BE SUNDAY.  MONDAY AND MONDAY NIGHT WILL
TAPER OFF POPS FROM THE WEST AS COOLER DRIER AIR AND HIGH PRESSURE
BUILD IN.  TEMPS GENERALLY ABOVE NORMAL BY A FEW DEGREES THURSDAY
THROUGH THE WEEKEND.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHWEST
OHIO CONTINUE TO DECREASE THIS EVENING. THEY DEVELOPED IN THE
UNSTABLE AND MOIST AIR. COLD FRONT OVER CENTRAL LOWER MICHIGAN
SHOULD MOVE INTO THE EXTREME NORTHERN PORTION OF THE FORECAST AREA
BETWEEN 08Z AND 10Z. CANT RULE OUT AN ISOLATED SHOWER OR
THUNDERSTORM DEVELOPING JUST AHEAD OF THE FRONT OVERNIGHT. THE
OTHER CONCERN IS FOR SOME MVFR CEILINGS AND VISIBILITIES FOR A FEW
HOURS AFTER FRONTAL PASSAGE. THE AVIATION SREF MODEL AGREES
ESPECIALLY AT CLE AND ERI. INCLUDED A THREAT OF MVFR CEILINGS AND
VISIBILITIES AT ALL TAF SITES MAINLY DURING THE MORNING HOURS OF
TUESDAY. AT THIS TIME ANY SHOWER OR THUNDERSTORM ACTIVITY ON
TUESDAY SHOULD BE MAINLY JUST SOUTH OF THE FORECAST AREA. PLENTY
OF CLOUDS WILL BE AROUND TUESDAY WITH IMPROVEMENT FROM THE
NORTHEAST AS THE HIGH PRESSURE BUILDS IN.

OUTLOOK...HIGH PRESSURE AND VFR CONDITIONS RETURNING WEDNESDAY
AND THURSDAY. SOME NON-VFR CONDITIONS MAY OCCUR FRIDAY NIGHT INTO
SATURDAY AS SOME MOISTURE AND SCATTERED SHOWERS AND THUNDERSTORMS MOVES
IN FROM THE WEST.

&&

.MARINE...
DECIDED TO EXTEND THE SMALL CRAFT ADVISORY UNTIL 4 AM FOR THE
CENTRAL AND EAST END NEARSHORE WATERS...AS THE WINDS ARE TRYING TO
BECOME WESTERLY.

THE BIG CONCERN IS HOW STRONG THE WINDS WILL BE ON TUESDAY. THE
WINDS AT 925 MB ARE ONLY AROUND 10 KNOTS. THIS SEEMS WAY TOO LOW
BASED ON THE PRESSURE GRADIENT AND THE FACT WE WILL HAVE COLD
ADVECTION. THE CURRENT FORECAST LOOKS GOOD. THE QUESTION WAS
SHOULD THE SMALL CRAFT ADVISORY BE ISSUED NOW FOR TUESDAY. AT THIS
TIME HELD OFF. THE WORDING OF THE FORECAST WITH SMALL CRAFT
ADVISORY LIKELY LOOKS GOOD.

WINDS WILL GRADUALLY DIMINISH TO LIGHT AND VARIABLE BY WEDNESDAY
AND CONTINUE INTO WEDNESDAY. AS THE HIGH MOVES EAST THE WINDS WILL
PICK UP FROM THE SOUTH THURSDAY INTO SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR LEZ145>149.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...DJB
LONG TERM...TK
AVIATION...KIELTYKA
MARINE...KIELTYKA/LOMBARDY
Hazardous weather outlook, Aug 18, 5:13 AM EST, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
613 AM EDT MON AUG 18 2008

LEZ061-142>149-162>169-OHZ003-007-009>012-089-PAZ001-191015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-OTTAWA-
ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
613 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS IN THE WAKE OF A
COLD FRONT THAT WILL MOVE ACROSS LAKE ERIE EARLY TUESDAY. THIS
THREAT WILL PERSIST INTO TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-191015-
WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
613 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 146 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
August 18, 10:30 PM EST
Where
Crawford County, 3 mi N of Cambridge Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
41.843, -80.070

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130856.